Oral Side Effects of Medications

The next time you pop a pill, ask yourself this question: What will this medicine do to my mouth and teeth?

Generally speaking, medicines are designed to make you feel better. But all drugs, whether taken by mouth or injected, come with a risk of side effects, and hundreds of drugs are known to cause mouth (oral) problems. Medicines used to treat cancer, high blood pressure, severe pain, depression, allergies, and even the common cold, can have a negative impact on your dental health. That's why your dentist, not just your doctor, should always know about all the medications you are taking, including over-the-counter products, vitamins, and supplements.

Some of the most common mouth-related (oral) side effects of medications are listed below.

Dry Mouth (Xerostomia)

Some drugs can reduce the amount of saliva in your mouth, causing an uncomfortably dry mouth (xerostomia). Without enough saliva, the tissues in the mouth can become irritated and inflamed. This increases your risk for infection, tooth decay, and gum disease.

More than 400 medications are known to cause dry mouth. Dry mouth is also a side effect of certain chemotherapy medicines.

Some medicines that list dry mouth as a side effect include:

Dry mouth can be a bothersome problem. However, many times, the benefits of using a medicine outweigh the risks and discomfort of dry mouth. Drinking plenty of water or chewing sugarless gum may help relieve your symptoms.

Fungal Infection

Certain inhaler medications used for asthma may lead to a yeast infection in the mouth called oral candidiasis. Rinsing your mouth out with water after using an inhaler can help prevent this side effect.

Gum Swelling (Gingival Overgrowth)

Some medications can cause a buildup of gum tissue, a condition called "gingival overgrowth." Gum tissue becomes so swollen that it begins to grow over the teeth. Gingival overgrowth increases your risk of periodontal disease. Swollen gum tissue creates a favorable environment for bacteria, which can damage surrounding tooth structures.

Continued

Medications that can cause gum swelling and overgrowth include:

Men are more likely to develop this side effect. Having existing dental plaque also raises your risk. Good oral hygiene and more frequent visits to the dentist (perhaps every three months) can help lower your chances of developing this condition.

Inflammation of the Lining Inside of the Mouth (Mucositis)

Mucositis is inflammation of the moist tissue lining the mouth and digestive tract. This tissue is called the mucous membrane. Mucositis is a common side effect of chemotherapy treatment. Doctors think that certain chemotherapy drugs, including methotrexate and 5-fluorouracil, trigger a complex pattern of biological changes that damage the cells that make up the mucous membranes. Mucositis causes painful swelling of the mouth and tongue and can lead to bleeding, pain, and mouth ulcers. The condition can make it difficult to eat.

You are more likely to develop mucositis after taking chemotherapy drugs if you drink alcohol, use tobacco, do not take care of your teeth and gums, are dehydrated, or have diabetes, HIV, or kidney disease.

Chemotherapy medicines that can cause mucositis include:

Continued

Mouth Sores (Ulcers)

A mouth ulcer refers to an open (ulcerated) sore that occurs inside the mouth or on the tongue. Mouth ulcers are often compared to "craters" because they have a hole in the middle. This hole is actually a break in the moist tissue (mucous membrane) that lines the mouth. Mouth sores may also be called canker sores.

Chemotherapy drugs that cause mucositis can cause mouth sores to develop. Such drugs include:

  • alemtuzumab (Campath)
  • bleomycin (Blenoxane)
  • capecitabine (Xeloda)
  • cetuximab (Erbitux)
  • docetaxel (Taxotere)
  • doxorubicin (Adriamycin)
  • epirubicin (Ellence)
  • erlotinib (Tarceva)
  • fluorouracil (5-FU)
  • methotrexate (Rheumatrex)
  • sunitinib (Sutent)
  • vincristine (Oncovin)

Other medicines that have been linked to the development of mouth sores include:

  • Aspirin
  • Gold used to treat rheumatoid arthritis
  • Penicillin
  • Phenytoin
  • Sulfonamides
  • Streptomycin

 

Taste Changes, Including Metallic Taste

Sometimes, a medication can alter your sense of taste. A change in the body's ability to sense tastes is called dysgeusia. Some drugs can make food taste different, or they can cause a metallic, salty, or bitter taste in your mouth. Taste changes are especially common among elderly patients who take multiple medications.

Usually the taste changes are temporary and go away when you stop taking the medicine.

Chemotherapy drugs, including methotrexate and doxorubicin, are a common cause of taste changes.

Many other medicines have been linked to taste changes. They include:

Allergy (antihistamine) medicines

  • chlorpheniramine maleate

Antibiotics

  • ampicillin
  • bleomycin
  • cefamandole
  • levofloxacin (Levaquin)
  • lincomycin
  • tetracyclines

Antifungals

  • amphotericin B
  • griseofulvin
  • metronidazole

Antipsychotics

  • lithium
  • trifluoperazine

Asthma medicines

  • bamifylline

Bisphosphonates

  • etidronate

Blood pressure medications

  • captopril, an ACE inhibitor
  • diltiazem, a calcium channel blocker
  • enalapril, an ACE inhibitor

Blood thinners

  • dipyridamole

Cholesterol-lowering drugs

  • clofibrate

Corticosteroids (used to treat inflammation)

  • dexamethasone (DMSO)
  • hydrocortisone

Diabetes medications

  • glipizide

Diuretics

  • amiloride
  • ethacrynic acid

Glaucoma medications

  • Acetazolamide

Gout medications

  • allopurinol
  • colchicine

Heart medications

  • nitroglycerin patch

Iron-deficiency anemia medications

  • iron sorbitex (given by injection)

Muscle relaxers

  • baclofen
  • chlormezanone

Parkinson's disease medications

  • levodopa

Rheumatoid arthritis treatments

  • gold

Seizure medications

  • carbamazepine
  • phenytoin

Thyroid medicines

  • carbimazole
  • methimazole

Transplant rejection drugs

  • azathioprine

Tuberculosis medications

  • ethambutol

Smoking cessation products

  • nicotine skin patch

Stimulants

  • amphetamine

Tooth Decay

Long-term use of sweetened medications can lead to tooth decay. Sugar is an added ingredient in many types of drug products, from vitamins and cough drops to antacids and syrup-based medications. Rinse your mouth out after using such products, or ask your doctor or pharmacist if there is a sugar-free alternative.

Continued

Tooth Discoloration

In the 1950s, doctors discovered that the use of tetracycline antibiotics during pregnancy led to brownish-color teeth in children. When a person takes tetracycline, some of the medicine settles into the calcium that the body uses to build teeth. When the teeth grow in, they are a yellowish-color, and they gradually turn brown when exposed to sunlight.

Tetracycline, however, does not cause tooth discoloration if taken after all teeth are formed. It only causes a change in tooth color if you take it the medicine before the primary or secondary teeth come in.

Today, tetracycline and related antibiotics are not recommended during pregnancy or in young children (under age 8) whose teeth are still forming.

Other medicines are believed to affect materials in or on existing teeth, causing staining.

The following medicines can cause brown, yellow-brown, or gray tooth discoloration:

  • amoxicillin-clavulanate (Augmentin), an antibiotic used to treat a number of bacterial infections
  • chlorhexidine, an antiseptic/disinfectant
  • doxycycline, an antibiotic related to tetracycline that is often used to treat acne
  • tetracycline, an antibiotic used to treat acne and some respiratory infections

Too much fluoride (found in some chewable vitamins, toothpastes, and mouthwash) can lead to white streaks on the tooth enamel, or a whitish-brown discoloration. In severe cases, excess fluoride (called fluorosis) can lead to permanently stained brown teeth.

The following drugs may cause greenish or a blue-green grayish color:

  • ciprofloxacin (Cipro), an antibiotic known as a quinolone
  • minocycline, an antibiotic related to tetracycline

Iron salts taken by mouth can lead to black teeth.

WebMD Medical Reference Reviewed by Alfred D. Wyatt Jr., DMD on August 12, 2016

Sources

SOURCES:

American Heart Association: "Possible Side Effects of Drugs That Lower Blood Pressure." 

Cancer Research UK: "Types and Causes of Mouth Problems."

American Academy of Periodontology: "How to Keep a Healthy Smile for Life."

Cancer Research UK: "Types and Causes of Mouth Problems." 

Academy Of General Dentistry: "Treatments For Depression Have Dental Side Effects."

Journal of the American Dental Association, June 2005.

Rees, T.D. Periodontology 2000, October1998.

Heidelbaugh, J. Clinical Men's Health: Evidence in Practice, 1st ed. Philadelphia, Elsevier, 2007.

Duthie, E.H. Practice of Geriatrics, 4th ed. Philadelphia, Elsevier, 2007.

Walsh, D. Palliative Medicine, 1st ed. Philadelphia, Saunders, 2008.

MedlinePlus: "Mouth sores."

Ciancio, S. Journal of the American Dental Association, vol 135.

Nelson, R. Archives of Dermatology. August 2006.

American Pregnancy Association: "Acne treatment during pregnancy."

MedlinePlus: "Tetracycline."

National Institutes of Health: "Taste Disorders."

Padala, K.P. Primary Care Companion Journal of Clinical Psychiatry, 2006.

© 2016 WebMD, LLC. All rights reserved.

Pagination